I am one of those people that seems to react to everything....so take that into consideration when reading my post. I have high cholesterol that is genetic. Doesn't seem to matter what I do (no sugar, low fat, exercise, weight loss etc.) nothing makes much of an impact. I have tried several statins - Lipitor, Lopid, Red Yeast Rice, and Niacin. The Niacin made me feel as if my skin was burning off - no doubt about that side effect - and I definitely tried to slowly build up my dose. The statins all increased muscle pain - especially in my legs. I had a normal CPK, too. Additionally I had GI side effects/problems. Even the doctors told me to stop. I would like to be able to take something - and I still have the pain of fibromyalgia - which is enough - I just couldn't add to it, nl CPK or not. I don't know how common this is.....just relating my experience. I wish you good luck with this!
As for the Niacin, I was told by both my doctor and the very knowledgeable owner of the health food store I go to, that the timed release variety of niacin was NOT the way to go. I'm not sure if that is equivalent to the "non-flush" or not. I started at 50 (mcg or mg?) daily and then would increase to 100 after a week and so on. I didn't get very far (150, I think).
Like I said - I am extremely sensitive to meds/vits and the like, and at that time was just beginning to realize the extent of it. I should have taken more time to increase the dosage than the average time frame, and heeded the side effect, not the schedule. Who knows I may have done much better that way, and may try it again some day. As it was, the doctor took me off of it based on my description of the skin reaction/flushing/burning, which was very intense.
Thanks so much for the curcumin info and links! I will certainly look into it. I believe I may have heard about it for muscle pain, but was not aware of the cholesterol benefit. The change in your numbers is pretty darn good! And I'm all for the natural approach whenever possible.